Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 227, NWS Sioux Falls, SD

August 18, 2011Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2011, 3:15 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 3:15 PM CDT (20:15 UTC)
Expired
Aug 18, 2011, 3:33 PM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS53 KFSD 182015
SVRFSD
IAC193-NEC043-182100-
/O.NEW.KFSD.SV.W.0227.110818T2015Z-110818T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
  SOUTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR HOMER...OR 15 MILES SOUTH OF
  SIOUX CITY...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX AROUND 335 PM CDT...
  SLOAN AROUND 345 PM CDT...
  HORNICK AROUND 355 PM CDT...
  SMITHLAND AROUND 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4222 9635 4223 9633 4227 9635 4227 9660
      4240 9658 4236 9588 4220 9590 4221 9634
TIME...MOT...LOC 2016Z 286DEG 26KT 4230 9647
WIND...HAIL <58MPH 1.00IN

$$

BT
1 follow-up statement
796 
WWUS53 KFSD 182033
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT THU AUG 18 2011

IAC193-NEC043-182044-
/O.CAN.KFSD.SV.W.0227.000000T0000Z-110818T2100Z/
WOODBURY IA-DAKOTA NE-
333 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAKOTA AND
SOUTHERN WOODBURY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4222 9635 4223 9633 4227 9635 4227 9660
      4240 9658 4236 9588 4220 9590 4221 9634
TIME...MOT...LOC 2034Z 286DEG 26KT 4226 9630

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:48 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 18, 2:48 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT THU AUG 18 2011

.DISCUSSION...
DESPITE THE SIGNIFICANCE OF AFTERNOON SHOWERS AND STORMS MOVING EAST
SOUTHEAST OVER THE AREA...THE KEY TO TONIGHT IS IN THE STORMS WEST
OF OUR AREA YET TO DEVELOP. THESE STORMS LIKELY TO DEVELOP BY THE
END OF THE AFTERNOON IN CENTRAL/SOUTH CENTRAL SOUTH DAKOTA SHOULD
AFFECT MOST OF THE AREA THIS EVENING. SEVERE STORMS SHOULD ORGANIZE
AS A MESO SYSTEM WHICH MAY OR MAY NOT STAY SEVERE THROUGH 06Z AS IT
MOVES EAST/SOUTHEAST. IN ANY EVENT LIKELY POPS ARE IN ORDER FOR MOST
OF THE AREA FOR THIS EVENING WITH ACTIVITY WANING LATER AS UPPER
SUPPORT MOVES ON BY. WILL CONTINUE TO MENTION SEVERE TONIGHT. AS FOR
TEMPERATURES...60S LOWS SEEM IN ORDER FOR TONIGHT...NOT FAR FROM MET
GUIDANCE. DONT KNOW WHERE THE MAV GUIDANCE GETS ITS 50S ALL THE WAY
DOWN TO SUX AS I DONT SEE IT DRYING AND COOLING THAT MUCH. /WILLIAMS

SURFACE FRONT WILL PUSH THROUGH SOUTHERN CWA FRIDAY MORNING AND
STALL ALONG NEB/KSD BORDER FRIDAY NIGHT INTO SATURDAY. H85 BOUNDARY
WILL ALSO BE ACROSS ACROSS SOUTHERN NEBRASKA THROUGH THAT TIME
PERIOD AS WEAK SHORT WAVES MOVE SOUTHEAST ACROSS THE CENTRAL AND
NORTHERN PLAINS. WOULD EXPECT THE BULK OF THUNDERSTORMS WILL REMAIN
SOUTH OF CWA FRIDAY AFTERNOON...BUT CAN NOT RULE OUT A FEW ELEVATED
STORMS SLIDING EAST ACROSS THE SOUTHERN CWA FRIDAY NIGHT THROUGH
SATURDAY. SO WILL KEEP 20% POPS SOUTH OF I90 FRIDAY AND IN THE 20 TO
40% RANGE ALONG AND SOUTH OF I90 FRIDAY NIGHT AND SATURDAY AS
BOUNDARY TRIES TO LIFT A LITTLE FURTHER NORTH.

OTHERWISE EXPECT COOLER THAN NORMAL TEMPERATURES FRIDAY AND SATURDAY
AS SURFACE HIGH SETTLES OVER THE NORTHERN PLAINS WITH NORTHEASTLY
LOW LEVEL FLOW.

WARMER TEMPERATURES ALONG WITH HIGHER DEWPOINTS WILL RETURN ON
SUNDAY AS LOW LEVEL FLOW BECOMES MORE SOUTHERLY. THIS WARMER AND
MORE HUMID TREND WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH
HIGHS IN THE 80S TO LOWER 90S MONDAY THROUGH THURSDAY. WILL ADD A
CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT AS MODELS ARE NOW A
LITTLE MORE CONSISTENT WITH WITH A WAVE DURING THIS TIME PERIOD.
THINK TIMING WOULD FAVOR MORE OF AN AFTERNOON AND OVERNIGHT EVENT.

LOOKS LIKE THE WARMER THAN NORMAL TEMPERATURES WILL PERSIST EVEN
INTO NEXT WEEKEND AFTER THIS COOL DOWN TOMORROW AND SATURDAY.

&&

.AVIATION...
VFR CONDITIONS OUTSIDE OF INCREASING THUNDERSTORMS WILL OF COURSE BE
ECLIPSED BY LOCALLY LOWER CEILINGS AND VISIBILITIES IN STORMS
THROUGH 06Z. THIS IS LIKELY TO INCLUDE BRIEF IFR VISIBILITIES IN
SOME STORMS. FROM 06Z TO 12Z STORMS WILL DECREASE FROM THE
NORTHWEST. THESE IS SOME CHANCE THAT LINGERING LOW LEVEL MOISTURE
WILL MANIFEST ITSELF IN A 1-3K FOOT CLOUD DECK OUTSIDE AND/OR AFTER
STORMS FROM 06Z TO 12Z AND A COUPLE HOURS BEYOND. FOR NOW WILL
MENTION BUT MINIMALLY...THAT IS SOME 3-5SM IN LIGHT FOG WITH MVFR
CEILINGS LIMITED TO SUX FORECAST INTO 12-14Z PERIOD. IF LOWER
CONDITIONS DEVELOP GENERAL VFR SHOULD RETURN AFTER 15Z AND CONTINUE.
/WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 18, 2:43 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT THU AUG 18 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
243 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS SOUTHWEST OF A HURON TO SIOUX
FALLS TO SPENCER IOWA LINE THE REST OF THIS AFTERNOON WILL
INCLUDE ISOLATED SEVERE STORMS NEAR THE MISSOURI RIVER...WITH
HAIL TO GOLF BALL SIZE AND ISOLATED DAMAGING WINDS. NEAR THE END
OF THIS AFTERNOON AND INTO THIS EVENING...THUNDERSTORMS WILL
INCREASE WITH SEVERE STORMS POSSIBLE OVER THE AREA. THESE STORMS
MAY PRODUCE LARGE HAIL TO BASEBALL SIZE...WITH ISOLATED TORNADOES
AND DAMAGING WIND GUSTS. THE MAIN SEVERE WEATHER THREAT WILL
TRANSITION FROM HAIL TO DAMAGING WIND GUSTS AS THE STORMS BECOME
ORGANIZED AND MOVE EAST. THE THREAT OF SEVERE WEATHER WILL
DECREASE AFTER MIDNIGHT AS THUNDERSTORMS MOVE OUT OF THE AREA.

FLOODING...
MINOR TO MODERATE FLOODING ON THE JAMES RIVER WILL CONTINUE OVER
THE NEXT FEW WEEKS...BUT RIVER LEVELS SEE A SLOW BUT STEADY DROP.
BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED BELOW FLOOD
STAGE TOWARD THE END OF AUGUST INTO EARLY SEPTEMBER.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN
CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH RIVER
LEVELS EXPECTED TO DROP VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE INCREASINGLY LIKELY OVER THE AREA
THROUGH THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Aug 18, 12:58 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             8 W SPRINGFIELD         42.85N 98.05W
08/18/2011  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS FROM 40 TO 45 MILES AN
            HOUR.

&&

CJANSEN
Local storm report, Aug 18, 2:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SCOTLAND                43.15N 97.72W
08/18/2011  M1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

CJANSEN
Local storm report, Aug 18, 2:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             8 W SPRINGFIELD         42.85N 98.05W
08/18/2011  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS FROM 40 TO 45 MILES AN
            HOUR.

0223 PM     HAIL             DANBURY                 42.24N 95.72W
08/18/2011  E1.75 INCH       WOODBURY           IA   LAW ENFORCEMENT

&&

MDB
Local storm report, Aug 18, 2:31 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             8 W SPRINGFIELD         42.85N 98.05W
08/18/2011  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS FROM 40 TO 45 MILES AN
            HOUR.

&&

MDB
Local storm report, Aug 18, 2:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 N LESTERVILLE         43.10N 97.59W
08/18/2011  M1.75 INCH       YANKTON            SD   EMERGENCY MNGR

&&

CJANSEN
Local storm report, Aug 18, 2:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             5 WSW SCOTLAND          43.12N 97.81W
08/18/2011  E0.88 INCH       BON HOMME          SD   TRAINED SPOTTER

&&

MDB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:00 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury45 min
Aug 18, 2:48 PM CDTSevere Thunderstorm WarningFSDWoodbury27 min
Aug 18, 5:00 PM CDTSevere Thunderstorm WarningFSDWoodbury45 min
Aug 18, 1:43 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon62 min
Aug 18, 3:42 PM CDTSevere Thunderstorm WarningFSDDixon48 min
Aug 18, 4:26 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon49 min
Aug 18, 5:22 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon23 min
Aug 18, 5:46 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon29 min
Aug 18, 5:57 PM CDTSevere Thunderstorm WarningFSDDixon33 min
Aug 18, 6:26 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon34 min
Aug 18, 6:28 PM CDTFlash Flood WarningFSDDakota4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.